FDA Pushes for Stronger Warning Labels for OTC Medication
Earlier today, the Food and Drug Administration proposed put warning labels on over-the-counter pain medication that contain such ingredients as acetaminophen, aspirin, ibuprofen, naproxen and ketoprofen.
In the case of products containing acetaminophen, the FDA would like to see a warning label focused on the potential for liver toxicity when taken in large doses or in conjunction with alcohol.
An article on Market Watch states, “The FDA is proposing that labels for nonsteroidal anti-inflammatory drugs highlight the risk of stomach bleeding, notably in people over the age of 60, who have had prior ulcers or bleeding, or who already take a blood thinner. The label should also warn of the increased risk that results when NSAIDs are taken in combination with alcohol or for a longer time than directed.”
This would help avoid accidental overdose. In 2003, a seventeen year old young girl in Oklahoma died from an accidental overdose on Tylenol while seeking relief from a migraine headache. The mother of the child who died has been diligently trying to educate people. She wants people to realize that over-the-counter medications such as Tylenol can be every bit as dangerous as prescription medications.
According to Rueter’s, “The proposals were based on advisory committee discussions in 2002, scientific literature and other information, the FDA said. The agency said it would take comments for 90 days.”
For more related articles or to subscribe to our feed please visit our blog: Shopper’s Drug Mart- Consumer's Bible to BIG SAVINGS Online.
About the Author: For more related articles or to subscribe to our feed please visit our blog: Shopper’s Drug Mart- Consumer's Bible to BIG SAVINGS Online.